Can Ambien (Zolpidem) Worsen Your Tinnitus?

Discussion in 'Support' started by Lisa123, Jun 7, 2015.

tinnitus forum
    1. Lisa123
      Overworked

      Lisa123 Member

      Tinnitus Since:
      July 2014
      Cause of Tinnitus:
      Acoustic trauma
      I've been taking zolpidem for about two weeks now. (I've used them pre-tinnitus). Finals are coming up and I'm a sucker at sleep then (normally no problem even with T). But now these last couple of days my T has been of the charts. Could this be because of the zolpidem? If so, is it temporary?
       
    2. Danny Boy
      Cheerful

      Danny Boy Member Benefactor Hall of Fame

      Location:
      England
      Tinnitus Since:
      7/2014
      Cause of Tinnitus:
      Ear infection
      Well, since it's similar in structure as a benzo, it can rarely, I say this rarely make your tinnitus worse. It wouldn't be a temporarily increase as ototoxic medication is toxic to the hair cells in the cochlea and that would be permanent damage. But it's rare.
       
    3. just1morething
      Benevolent

      just1morething Member Benefactor

      Location:
      U.S.
      Tinnitus Since:
      2008
      Cause of Tinnitus:
      barotrauma from airplane descent, noise exposure? ETD? TMJD?
      I've been wondering the same, but no real way to know? I do think sleep can affect tinnitus a great deal as mine is very bad today too. I've been on Zolpidem before and after tinnitus for many years. It's very tough to get off of, but probably a good idea long term.
       
    4. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      Benzos are not directly ototoxic, there is no research anywhere to indicate that they damage the cochlea. The mechanism by which they cause tinnitus is thought to be downregulation of, or structural changes to, GABA receptors in the DCN and possibly other places in the brain.

      Z-drugs like ambien probably do cause tinnitus by the same mechanism, and in the vast majority of cases I am aware of, this is a temporary effect related to tolerance to, or withdrawal from, these drugs.

      There is very limited evidence to suggest that abrupt, rapid discontinuation of these drugs might cause actual damage to the vestibular system, but that risk can be minimized by slowly tapering off the drug.

      The majority of people I have communicated with over the years who experienced tinnitus as a result of benzo problems, fall into two groups: people for whom the tinnitus was a short-lived effect of withdrawal which resolved in a matter of weeks, and people who took 1-3 years for the symptom to fade. There are unfortunate people who have long-term tinnitus after benzo or z-drug discontinuation, but in general this relates to very long term or high dose use, cold-turkey withdrawals, or both.
       
    5. Alue

      Alue Member

      Tinnitus Since:
      01/2016
      Cause of Tinnitus:
      Acoustic Trauma
      I'm not sure where to put this, but I was taking ambien for seep first few weeks after my T onset. One thing I noticed was if I took an ambien but stayed awake my tinnitus faded into the background. I didn't feel groggy, I just felt normal, more calm, and my T was easily drown out with background noise, I would have to cover my ears and listen closely to hear the T (which is normally an unmaskable 24/7 constant sound. Of course this is only temporary, and waking up the next morning my T was in full gear. Has anyone else noticed that?
       
    6. Zorro!
      Wtf

      Zorro! Member

      I've found Ambien (small, small dose) helps keep my T calm during the next day. No prob on waking, thank God.
       
    7. Cush

      Cush Member

      Tinnitus Since:
      2011
      I have been using Ambien for five years, but now I have to take more throughout the night to go back to sleep. I want to completely wean off it, but my pt keeps me awake. Any suggestions?
       
    8. Alue

      Alue Member

      Tinnitus Since:
      01/2016
      Cause of Tinnitus:
      Acoustic Trauma
      I used to take ambien years ago before T, then I got off it.

      People build up a tolerance to ambien, if you want to avoid this don't take it every night. Cycle off of it for the weekends or when you don't have to have a full nights wrest. This isn't really an option if you have been on it for years, but I have talked with people that have reset their tolerance by staying off of it for weeks.

      Maybe you could try taking less and less, or at least less on nights where sleep isn't as critical?
       
    9. Zorro!
      Wtf

      Zorro! Member

      My doc told me that Ambien is only to be used "as needed" and not on a nightly basis. Do you take it every single day?
       
    10. william adams
      Wishful

      william adams Member Benefactor

      Location:
      S Jersey
      Tinnitus Since:
      December 2015
      Cause of Tinnitus:
      one week after leg surgery plus hearing loss in higher freq.
      Never had sleeping issues until I developed T 5 monthes ago. I take 1/2 of a 5mg melatonin time release and 1/2 of an ambien nightly. I put the other half of the ambien at my bedside. In about 4 hours I wake up and take the other half and sleep 4 more hours and feel well rested in the morning. I am doing better adjusting or some what hibituating and plan to try to get off the ambien when I feel comfortable doing it. I found if I take a whole ambien I still wake up in 4 hours and then cat nap {Not solid sleep}
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.